Eczema Herpeticum and 27.5 months TSW

IMG_2172

Don’t let TSW keep you down!  1/24/16

IMG_2156

1st snow of 2016 (1/23/16)

IMG_2157A belated Happy New Year! As I write this post on a snowy day, 27.5 months into Brian’s Topical Steroid Withdrawal (TSW) journey, I can’t help but give thanks and praise to God again for finding the International Topical Steroid Awareness Network (ITSAN) in the Fall of 2013 and for the many friends I’ve made in the TSW Facebook support groups. The support and exchange of information with TSW warriors and parents of other child TSW warriors like Brian have encouraged me to keep fighting for:

1) Recognition in the research and medical community of Red Skin Syndrome/Topical Steroid Addiction (RSS/TSA) and TSW in children;

2) Appropriate labeling of products containing topical steroids (TS); and

3) A change in the American Academy of Dermatology (AAD) atopic dermatitis treatment guidelines that facilitates the prevention, early detection, and treatment of RSS/TSA and TSW in children and adults with eczema.

We’ve got a busy year ahead! 

Today is Brian’s 842nd day free of topical steroids (TS) for eczema. Overall, he is functioning very well, participating in extracurricular activities and school like any other 7th grader. His skin is still healing, but the skin and itch continue to be a seasonal challenge. “You need to follow summer,” says his pediatrician, who has been supportive in this process. So true. Brian’s skin is almost normal in the summer months as seen in these pictures from 2014 and 2015. Florida or the Bahamas may be in our future….

As you may know, the fall and winter months are particularly hard on the skin, especially eczematous skin. There is an increase in dryness and itching, and distinguishing between “true eczema” and “residual TSW” at this later stage is tricky. However, I believe he’s still got a bit of both. The underlying eczema seems to be reemerging (dry skin, itching), especially with the below freezing weather we’ve been having lately, but along with it continue signs and symptoms characteristic of TSW: Full-body shedding, red sleeves, elephant skin, “ooze” smell during night sweats. Pictures are below. (See FAQs for a full list of TSW symptoms.) This was particularly evident during Brian’s first experience with eczema herpeticum right after Christmas.

SKIN INFECTIONS  Thanks to the discussions about eczema herpeticum (EH) in the Topical Steroid-Red Skin Syndrome Support Group and with other moms on Facebook, I was able to suspect it as soon as Brian showed me those tell-tale vesicles and get him to his pediatrician right away. EH is a serious skin infection that can be life-threatening if not treated. Thankfully, his pediatrician was knowledgeable about it and prescribed timely treatment. He also said there was likely a secondary staph infection. Brian has not had a skin infection that required medication in quite a while, and this time he got a double whammy! Rx: antiviral +antibiotic+good skin/wound care.

Details and treatment are found in the LOG under Day 841, but the progression photos are below. It’s incredible how quickly the acyclovir cleared up the vesicles and pustules–gross! I know, I know!–and the scratching was noticeably decreased. I’ve always liked Brian’s getting a fever because he is never uncomfortable, and he stops scratching. He did develop a slight fever  (<24 hrs) which gave his skin a little respite from the scratching, but we knew his fever was breaking when he started scratching again, though much less than before treatment.

CLICK on any picture to enlarge.

 

 

 

 

_____________________________________________________________________________

SIGNS and SYMPTOMS that suggest TSW continues

1) Elephant skin

2) Red sleeves, edema, and blanchable erythema

3) Full body dryness, flaking, and measurable shedding of skin. (See shedding pictures in a past post.)

What’s horrific but fascinating about TSW is the marked and frequent changes in skin quality and appearance. Brian’s skin texture on his back and extremities has fluctuated between pebble grain, coarse sand paper, plasticky dry, and fine sandpaper. Just the other day, his entire back felt as soft and smooth as a baby’s bottom for two days. Now, it’s back to a pebble grain, sandy texture again. This is why we need doctors to study RSS/TSA and TSW. WE see all this rapid skin cycling 24/7, 365, but they can’t see the full sequelae in a brief clinic visit. Current pictures of his feet show a disappearance of the red sleeves, for now.

Even though he’s over the skin infection, we’ll continue our treatment regimen outlined in Day 841 in the Log. The main goals are to keep the skin clean, hydrated, and infection-free and to minimize itching and the damage caused by scratching, while enabling him to get adequate sleep and be as active and functional as he can be. Yeah, no problem. 😉

Don’t let TSW hold you up!IMG_2154

"Hi Ho, Hi Ho, it's off to work we go...." 1/25/16

                                  “Hi Ho, Hi Ho, it’s off to work we go….”

Stay strong, persevere, and keep the faith!

I have told you these things, so that in me you may have peace. In this world you will have trouble. But take heart! I have overcome the world!”  John 16:33

 

Don’t Let TSW Keep You Down!

Brian is still in the “little” flare (increased at-rest itching, some shedding) that began at the end of July/beginning of August, but he’s not letting it keep him down.

This little 6th grader ran in his first cross country meet on Wednesday 9/25/14!  Actually, it was his very first real race EVER. After 2.2 miles running/racing alongside a good friend, Brian expressed a little disappointment in his finishing time. I had to remind him that he didn’t do too badly, considering he had just started running (for sport) 2 months ago–voluntarily, at that. He just shrugged it off, mumbled something to the effect of, “That’s no excuse,” and ran off to goof off with his teammates.

Heck, I’m just so thankful he can run at all—and sweat without having an incapacitating itchfest– and laugh and play and be a moody 6th grader who can attend school and learn and have fun….and did I mention be a moody 6th grader?

No matter what stage of  Topical Steroid Withdrawal  (TSW) you are in, hang in there. TSW takes a long time, but it doesn’t last forever. You CAN get through this!

Keep the FAITH.
Stay STRONG.
Be PATIENT.
PERSEVERE.

Go the distance, and you will not be disappointed.

“I can do all things through Christ who strengthens me.” Philippians 4:13

“I have set the LORD always before me. Because he is at my right hand, I will not be shaken. Therefore, my heart is glad and my tongue rejoices; my body will rest secure.”  Psalm 16:8-9

Put a Face on Topical Steroid Withdrawal and Red Skin Syndrome!

Any medical practitioner who won’t even consider the idea that the skin/body could possibly be reacting to topical steroids (whether time used is short or long) is not a good fit for people like my son and all the others on the various topical steroid forums. In many instances, use of topical steroids is very helpful, and short or sporadic long term use of topical steroids may be fine/safe for most of the population. However, for a handful of the population–for whatever reason–topical steroid use has resulted in what you all are experiencing now.

Medical practitioners should not just blow us off just because “Red Skin Syndrome” and “Topical Steroid Withdrawal” are not in the official diagnosis book. The symptoms are obvious, and they are real. Look at the topical steroid label. Call it side effects of topical steroids; call it adverse reactions to topical steroids; do not call it just “really bad eczema” and throw more and stronger topical steroids at it. Ignoring the concerns of your patient and prescribing the same treatment over and over again without even considering that it may possibly be causing the reactions seems negligent, to me.

DON’T GIVE UP, people. Keep talking to doctors and pharmacists, keep educating those around you, keep showing your face, hands, legs, and skin in public! Let’s put a FACE on topical steroid withdrawal/red skin syndrome!!! You are not crazy!!! It wasn’t too long ago that cigarettes were thought to be harmless….

Patience, perseverance, prayer….and when needed, petroleum jelly…. (unless you’re doing MW :wink:)